Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Convex subcones of the contingent cone in nonsmooth calculus and optimization

Author: Doug Ward
Journal: Trans. Amer. Math. Soc. 302 (1987), 661-682
MSC: Primary 58C20; Secondary 46G05, 90C30
Corrigendum: Trans. Amer. Math. Soc. 311 (1989), 429-431.
MathSciNet review: 891640
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The tangential approximants most useful in nonsmooth analysis and optimization are those which lie "between" the Clarke tangent cone and the Bouligand contigent cone. A study of this class of tangent cones is undertaken here. It is shown that although no convex subcone of the contingent cone has the isotonicity property of the contingent cone, there are such convex subcones which are more "accurate" approximants than the Clarke tangent cone and possess an associated subdifferential calculus that is equally strong. In addition, a large class of convex subcones of the contingent cone can replace the Clarke tangent cone in necessary optimality conditions for a nonsmooth mathematical program. However, the Clarke tangent cone plays an essential role in the hypotheses under which these calculus rules and optimality conditions are proven. Overall, the results obtained here suggest that the most complete theory of nonsmooth analysis combines a number of different tangent cones.

References [Enhancements On Off] (What's this?)

  • [1] J.-P. Aubin and I. Ekeland, Applied nonlinear analysis, Wiley, New York, 1984. MR 749753 (87a:58002)
  • [2] J. M. Borwein, Stability and regular points of inequality systems, J. Optim. Theory Appl. 48 (1986), 9-52. MR 825383 (87m:58018)
  • [3] J. M. Borwein, Epi-Lipschitz-like sets in Banach space: theorems and examples, Nonlinear Anal. (to appear). MR 913679 (89b:90225)
  • [4] J. M. Borwein and H. M. Strojwas, The hypertangent cone study (submitted).
  • [5] F. H. Clarke, Optimization and nonsmooth analysis, Wiley, New York, 1983. MR 709590 (85m:49002)
  • [6] S. Dolecki, Tangency and differentiation: some applications of convergence theory, Ann. Mat. Pura Appl. 130 (1982), 223-255. MR 663973 (83j:58015)
  • [7] H. Frankowska, Inclusions adjointes associés aux trajectoires minimales d'inclusions différentielles, C.R. Acad. Sci. Paris 297 (1983), 461-464. MR 736244 (85a:49016)
  • [8] -, Necessary conditons for the Bolza problem, Math. Oper. Res. 10 (1985), 361-366. MR 793890 (86f:49075)
  • [9] E. Giner, Ensembles et fonctions étoilés. Application au calcul différentiel généralisé, Univ. Toulouse III, 1981, Manuscript.
  • [10] M. Guignard, Generalized Kuhn-Tucker conditions for mathematical programming in a Banach space, SIAM J. Control 7 (1969), 232-241. MR 0252042 (40:5267)
  • [11] J.-B. Hiriart-Urruty, Contributions à la programmation mathématique: deterministe et stochastique, Thése, Univ. de Clermont-Ferrand II, 1977. MR 0489877 (58:9249)
  • [12] -, Tangent cones generalized gradients and mathematical programming in Banach spaces, Math. Oper. Res. 4 (1979), 79-97. MR 543611 (80i:58011)
  • [13] A. Ioffe, Regular points of Lipschitz mappings, Trans. Amer. Math. Soc. 251 (1979), 61-69. MR 531969 (80h:58022)
  • [14] -, Necessary and sufficient conditions for a local minimum, SIAM J. Control Optim. 17 (1979), 245-288. MR 525025 (82j:49005a)
  • [15] -, Approximate subdifferentials and applications. I: The finite-dimensional theory, Trans. Amer. Math. Soc. 281 (1984), 389-416. MR 719677 (84m:49029)
  • [16] V. Jeyakumar, On optimality conditions in nonsmooth inequality constrained minimization, Univ. of Melbourne, Research Report No. 13, 1985.
  • [17] A. G. Kusraev and G. G. Kutateladze, Local convex analysis, J. Soviet Math. 26 (1984), 2048-2087.
  • [18] D. H. Martin, R. J. Gardner, and G. G. Watkins, Indicating cones and the intersection principle for tangential approximants in abstract multiplier rules, Optim. Theory Appl. 33 (1981), 515-537. MR 616568 (83e:49055)
  • [19] D. H. Martin and G. G. Watkins, Cores of tangent cones and Clarke's tangent cone, Math. Oper. Res. 10 (1985), 565-575. MR 812815 (87c:49032)
  • [20] P. Michel and J.-P. Penot, Calcul sous-différentiel pour des fonctions lipschitziennes et non lipschitziennes, C. R. Acad. Sci. Paris 298 (1984), 269-272. MR 745320 (85i:49027)
  • [21] J.-P. Penot, Calcul sous-différentiel et optimisation, J. Funct. Anal. 27 (1978), 248-276. MR 481218 (80e:58018)
  • [22] -, Variations on the theme of nonsmooth analysis: another subdifferential, (V. F. Demyanov and D. Pallaschke, eds.), Nondifferentiable Optimization: Motivations and Applications, Lecture Notes in Economics and Mathematical Systems, vol. 255, Springer-Verlag, Berlin and New York, 1985. MR 821998 (87a:90003)
  • [23] B.N. Pshenichnyi and R. A. Khachatryan, Constraints of equality tupe in nonsmooth optimization problems, Soviet Math. Dokl. 26 (1982), 659-662.
  • [24] R. T. Rockafellar, Convex analysis, Princeton Univ. Press, Princeton, N. J., 1970. MR 0274683 (43:445)
  • [25] -, Directionally Lipschitzian functions and subdifferential calculus, Proc. London Math. Soc. 39 (1979), 331-355. MR 548983 (80j:46070)
  • [26] -, The theory of subgradients and its application to problems of optimization: Convex and nonconvex functions, Heldermann Verlag, Berlin, 1981. MR 623763 (83b:90126)
  • [27] -, Lagrange multipliers and subderivatives of optimal value functions in nonlinear programming, Math. Programming Stud. 17 (1982), 28-66. MR 654690 (84h:90067)
  • [28] -, Extensions of subgradient calculus with application to optimization, Nonlinear Anal. 9 (1985), 665-698. MR 796082 (87a:90148)
  • [29] J. S. Treiman, Shrinking the set of generalized gradients (submitted).
  • [30] C. Ursescu, Tangent sets' calculus and necessary conditions for extremality, SIAM J. Control Optim. 20 (1982), 563-574. MR 661033 (83j:58018)
  • [31] M. Vlach, Approximation operators in optimization theory, Z. Oper. Res. Ser. A-B 25 (1981), 15-23. MR 627156 (82k:90104)
  • [32] D. E. Ward, Tangent cones, generalized subdifferential calculus, and optimization, Thesis, Dalhousie Univ. 1984.
  • [33] D. E. Ward and J. M. Borwein, Nonsmooth calculus in finite dimensions, SIAM J. Control Optim. (to appear). MR 905047 (88m:58011)
  • [34] D. E. Ward, Isotone tangent cones and nonsmooth optimization, Miami Univ. preprint, 1986. MR 916209 (89d:90206)
  • [35] G. G. Watkins, Nonsmooth Milyutin-Dubovitskii theory and Clarke's tangent cone, Math. Oper. Res. 11 (1986), 70-80. MR 830108 (87i:90263)
  • [36] C. Zalinescu, On convex sets in general position, Linear Algebra Appl. 34 (1985), 191-198. MR 776526 (86f:52003)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58C20, 46G05, 90C30

Retrieve articles in all journals with MSC: 58C20, 46G05, 90C30

Additional Information

Keywords: Clarke tangent cone, contingent cone, subgradient, Liusternik theorem, strong general position
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society